Side effects Methylphenidate - ADHD Parents Toge...

ADHD Parents Together
9,304 members3,101 posts

Side effects Methylphenidate

Jolo84
Jolo84
18 Replies

Hello All, just joined and am looking for some help . My daughter is on 30mg of methylphenidate, she recently is showing signs of paranoia, and nervousness . Example: if she seems a fly around her she get so nervous and Fixated on it that it causes her to run inside . Besides that she is just nervous in general . She is recently last few months began to peel her nails and cuticles so bad that is sometimes bleeds 😞 Anyone Experience this. Have a med check with her Dr this week , will address but wanted to get some feedback. Thanks in advanced

18 Replies
oldestnewest
tobehapy1234

hi my son is on this as well his dose was just up to 30, haven't noticed any side affects just yet, but he was on a smaller dose and did fine.

Reply
Jolo84

Ok,thank you. She graduated went up to 30mg as well was ok before ...I will keep an eye on it.

Reply
EJsMom

My son had these types of side effects as well. He ended up not being able to take any of the stimulants. 😣

We’ve tried so many meds. It’s been tough. Not one of them really works for him. Anti anxiety meds seem to help. I’m planning to try the CBD oil soon.

1 like
Reply
Jolo84
Jolo84
in reply to EJsMom

:( that’s terrible . Her doctor kept raising dose it wasn’t working ...behavior Didn’t change . Ugh maybe we need to change too

Reply
Lilprincessofmine410

If you can find it I have used topical for pain and it always does what it’s supposed to without side effects it would definitely be worth trying

Reply
Crunchby

Haha..love your story! I take all the meds my kid takes so I can relate to how she is feeling on it. In fact, , I had such a great reaction to them, that I realized I was an undiagnosed adult with ADHD. So many things make sense now. Im so much older that ive learned tricks to work around the adhd symptoms. But with the meds, Im not fighting myself anymore...i have my own prescription now.😀.

1 like
Reply
Eclecticentric77

Hi there, I have Inattentive ADHD and got diagnosed in my mid 20s. I started taking 10mg of Adderall 2x a day a few years ago, along with a helpful group of supplements in order to combat negative side effects that are common with Adderall and other stimulants. The combination has tremendously helped me out in life and because of all this, I was able to graduate and get my Bachelor's Degree in Psychology, and am now in Grad school to become a MFT Psychologist in order to help people with this very condition. It's certainly a life changer, but with great power comes great responsibility. I would never recommend anyone to take stimulant medication by itself without supplements. Most psychiatrist do not mention anything about supplements, which is something I really hope to help change in the future, because supplements by themselves, and with medication, are extremely helpful and beneficial.

I take a variety of supplements now, but here are the one's I started out with that are of essential importance in my opinion. These have been researched and are safe to take for kids as well. Some companies even make some of these supplements with kids in mind, by making the supplement in gummy or chewable form.

1. COQ10: this supplement is to keep your heart safe, and not cause a rise in your heart rate or blood pressure, which is common with stimulant medication.

2. Magnesium Chelated: This supplement is great for digestion and helps the body in digesting and absorbing the medication. Chelated form is the most bioactive form of Magnesium.

3. Flaxseed oil or an organic fish oil: I take a flaxseed oil supplement because of the benefits of EPA and DHA, which from research I have done is great for people with ADHD and goes great with stimulant medication as well, it has a calming effect.

4. A good multivitamin with Antioxidants

5. A newer one for me that I would recommend is R-Alpha Lipoic Acid (RALA). Stimulant medication produces oxidation in the body, which is not good for you, so the body needs a strong source of antioxidants. RALA is known as one of the strongest antioxidants out there and makes my medication feel smoother and fresh. It also helps the brain utilize the neurotransmitter Acetylcholine, which is one of the multiple neurotransmitters we lack. Because of this, my moods do not drift dramatically, and I feel more at ease. I also drink matcha green tea for its immense antioxidant and Serotonin (from the high theanine levels) boosting properties.

6. Some people feel really sad or irritable once the medication wears off. For this I would recommend the supplement N-Acetyl Tyrosine. This supplement works by helping the brain bring back up the levels of the neurotransmitters Dopamine and Norepinephrine, which are temporarily low after stimulant medication wears off, since most stimulant medications work primarily with those two neurotransmitters.

theres a link on my profile page of a google doc I made of every supplement I take along with the ones I mentioned. It mentions what grocery stores and online stores (mostly Amazon) sell these supplements, and some information about each of the supplements in case you're interested. Also if you check my profile, I have a post about why I do not recommend increasing stimulant dosage if the dosage worked fine before, hope this helps.

1 like
Reply
Elijah1

If this started with the dose of medication, stop it for a few days and see if it goes away. If so, it may be that the medication is aggravating another condition such as anxiety. Then you can discuss your observations with the doctor.

Reply
Jaxy53

Hi Jolo84. My son was on Concerta 27 mg. Same brand of drug. He was aggressive, had suicidal thought and he started swearing a lot. He also had some paranoia. Everytime we increased his dose it got worse. He was on methylphenidate-base for around 4 months. we switched him to amphetamine-based Adderall. He has no aggression and the depression is gone. The swearing even stopped. Good luck with everything. It is so hard to find the right prescription and dose.

1 like
Reply
Jolo84
Jolo84
in reply to Jaxy53

Thank you so much

Reply
Mmagusin

Yes!! My son has these exact same issues however I didn't consider it a side effect until you mentioned it. Flies drive him nuts and the nail thing is a big problem. He also can get aggressive when medicine wears off

Reply
Jolo84
Jolo84
in reply to Mmagusin

Yea my daughter too..thank you for the info ..my daughter takes 30mg in morning and then a 10mg short acting to get her through day till I pick her up at 6 bc she’s out of control . Ugh so hard never know if I’m doing right thing :(

Reply
Mmagusin

I was trying to convince my wife to test going off it for a week to see if his behavior levels off. I'd take impulsive silliness over aggression any day. She's nervous to do that for fear of him doing something stupid, ruining a friendship, etc

Reply
Jolo84
Jolo84
in reply to Mmagusin

Maybe on the weekends ? I may not give my daughter on weekends now that I’m thinking ...and since it’s the summer ...but my daughter also has ODD ( oppositional defiance disorder) so it’s hard just in general . Ever command is questioned and always a fight for everything

Reply
Mmagusin
Mmagusin
in reply to Jolo84

Mine has ODD too which is tied to when his medicine wears off. We're doing much better with that now using calm, matter of fact, consequences for noncompliance

Reply
Pennywink

I would definitely mention it to your prescribing doctor. Could be some comorbidities that react negatively to the stimulant. Though I’ve heard of other cases where if you give it a couple of weeks, the side effects start to wain.

Though this is the advice of someone currently not medicating her ADHD child, so please take my advice with that huge grain of salt.

Reply
Crunchby

Meant to add daughter had crazy aggression too coming off ritalin. We switched to Vvyanse and added low dose Seroquel. Seroquel made all the difference.

Reply

You may also like...